Hail, Roosevelt
- When
- August 10, 3:50 PM MST
- Where
- Roosevelt County, 9.23 mi E of Milnesand
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.640, -103.170
An unstable atmosphere combined with plenty of moisture over eastern New Mexico to trigger strong winds and large hail over Quay, Roosevelt and Chaves Counties. Heavy rain caused flash flooding in Roswell during the late evening and early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An unstable atmosphere combined with plenty of moisture over eastern New Mexico to trigger strong winds and large hail over Quay, Roosevelt and Chaves Counties. Heavy rain caused flash flooding in Roswell during the late evening and early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 10, 2:01 PM MST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 301 PM MDT SUN AUG 10 2008 .DISCUSSION... FLASH FLOOD WATCH REMAINS IN EFFECT CENTRAL AND EAST AS A BACK DOOR COLD FRONT MOVING THROUGH THE AREA INTERACTS WITH ABUNDANT MOISTURE ALREADY IN PLACE. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL FAVOR THE NORTHERN MOUNTAINS...AS WELL AS THE NORTHEAST AND EAST CENTRAL PLAINS THIS EVENING...THEN THE FOCUS FOR CONVECTION WILL LINGER ALONG THE TEXAS BORDER LATE TONIGHT. ALSO THIS EVENING...THE FRONT WILL PUSH INTO THE RIO GRANDE VALLEY WITH A 20 TO 30 MPH EAST WIND...WHICH WILL GUST TO AROUND 40 MPH BELOW CANYONS. CONVECTION WILL TAME DOWN A BIT DURING THE FIRST HALF OF THE WORK WEEK AS THE MID LEVEL HIGH PRESSURE CENTER OVER SE AZ TODAY WILL MIGRATE TO EAST CENTRAL AZ THURSDAY...THEN TO NV FRIDAY AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM DEVELOPS OVER THE GREAT PLAINS STATES. SHOWERS AND STORMS...MAINLY ISOLATED TO SCATTERED...WILL FAVOR THE VICINITY OF THE MOUNTAINS UNTIL THURSDAY...WHEN THE STRONG UPPER LOW TO THE EAST WILL DRIVE ANOTHER BACK DOOR COLD FRONT THROUGH THE STATE. THIS FRONT WILL AGAIN TRIGGER INCREASED CONVECTION CENTRAL AND EAST THROUGH FRIDAY. 44 && .AVIATION... A COLD FRONT ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAINS WILL FOCUS WIDESPREAD SHOWERS AND STORMS WITH LOCAL MVFR/IFR CONDITIONS WITH AREAS OF HEAVY RAIN. ISOLATED SHOWERS AND STORMS WILL FIRE ACROSS THE WEST AS WELL WITH LESS RAIN BUT A GREATER CHANCE OF STRONG AND GUSTY OUTFLOWS. AREAS OF MVFR/IFR DUE TO FOG AND LOW CLOUDS ARE POSSIBLE IN THE HIGHER TERRAIN AND EASTERN PLAINS TONIGHT FROM SATURATED LOW LEVELS. MODERATE EAST CANYON WIND TONIGHT INTO THE CENTRAL VALLEYS. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. CHJ && .FIRE WEATHER... WIDESPREAD SHOWERS AND STORMS EAST OF THE CENTRAL VALLEYS WILL PRODUCE WETTING RAINS THROUGH TONIGHT. WESTERLY WINDS OVER THE NW PLATEAU AND WESTERN MTNS WILL DRY OUT THE CONDITIONS THIS EVENING ...ALTHOUGH STORMS ARE STILL POSSIBLE. THE DRYING TREND WILL PUSH EAST MONDAY AND TUESDAY WITH A DOWNTICK IN OVERALL STORM COVERAGE... EXCEPT PERHAPS THE FAR NE PLAINS. HUMIDITY RECOVERIES WILL STILL RANGE GOOD TO EXCELLENT IN THIS PATTERN. MINIMUM RH VALUES WILL BEGIN TO RANGE FROM AROUND 20 PERCENT IN THE NW PLATEAU TO THE 30S IN THE SOUTHEAST. ANOTHER COLD FRONT WILL SLIDE DOWN THE EASTERN PLAINS FRIDAY PROVIDING ANOTHER FOCUS FOR WIDESPREAD SHOWER AND THUNDERSTORM DEVELOPMENT INTO THE WEEKEND. CHJ && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 61 94 60 95 / 10 10 5 0 GALLUP.......................... 55 89 53 90 / 10 10 5 5 GRANTS.......................... 54 89 53 92 / 20 10 10 10 GLENWOOD........................ 64 92 65 93 / 40 30 30 20 CHAMA........................... 49 82 48 82 / 50 20 20 20 LOS ALAMOS...................... 60 82 60 83 / 50 10 20 10 RED RIVER....................... 47 75 45 76 / 50 20 20 20 TAOS............................ 53 84 51 86 / 50 10 20 10 SANTA FE........................ 58 84 56 85 / 60 20 20 10 SANTA FE AIRPORT................ 60 88 58 90 / 50 20 20 10 ESPANOLA........................ 59 91 57 93 / 40 10 10 10 ALBUQUERQUE HEIGHTS............. 69 90 68 93 / 50 20 10 10 ALBUQUERQUE VALLEY.............. 68 92 67 96 / 50 20 10 10 ALBUQUERQUE FOOTHILLS........... 64 89 63 93 / 50 20 10 10 ALBUQUERQUE WEST MESA........... 66 93 65 97 / 50 10 10 10 SOCORRO......................... 66 94 66 97 / 40 20 20 10 SANDIA PARK/CEDAR CREST......... 58 86 56 87 / 50 20 20 10 MORIARTY/ESTANCIA............... 57 83 56 86 / 50 20 20 10 CARRIZOZO....................... 63 89 64 91 / 40 10 20 10 RUIDOSO......................... 57 81 58 82 / 50 20 20 20 RATON........................... 55 85 52 89 / 60 20 10 10 LAS VEGAS....................... 54 81 54 86 / 60 20 20 20 ROY............................. 59 83 60 87 / 60 20 10 10 CLAYTON......................... 62 85 62 91 / 60 20 10 10 SANTA ROSA...................... 63 89 63 92 / 60 10 10 10 TUCUMCARI....................... 64 90 66 96 / 60 20 10 5 FORT SUMNER..................... 65 92 66 93 / 60 10 10 5 CLOVIS.......................... 65 88 66 94 / 60 20 10 5 PORTALES........................ 65 90 66 97 / 50 20 10 5 ROSWELL......................... 71 94 70 97 / 30 10 10 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING ZONES...NMZ002>007-009>013-015>021-026. && 44/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 609 AM MDT SUN AUG 10 2008 NMZ001>021-026-111215- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 609 AM MDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL IS POSSIBLE TODAY OVER MUCH OF NEW MEXICO. IN PARTICULAR...STRONG THUNDERSTORMS WITH HEAVY RAIN CAN BE EXPECTED OVER NORTHEAST...NORTH CENTRAL AND CENTRAL NEW MEXICO...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT THE WEEK OVER MUCH OF NEW MEXICO...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. THE MAIN FOCUS FOR HEAVY RAINFALL WILL BE OVER MOUNTAINOUS TERRAIN AND ADJACENT PLAINS AND VALLEYS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD CONTACT THE NATIONAL WEATHER SERVICE OR THEIR LOCAL LAW ENFORCEMENT TO REPORT FLASH FLOODING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. 01
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 312 PM MDT SUN AUG 10 2008 NMZ005>007-011-102215- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS- 312 PM MDT SUN AUG 10 2008 ...LINE OF STRONG THUNDERSTORMS MOVING OVER NORTHEAST NEW MEXICO... AT 312 PM MDT...A SKYWARN WEATHER SPOTTER REPORTED ON ONGOING STRONG THUNDERSTORM PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTHWEST OF LAS VEGAS. A LINE OF STRONG THUNDERSTORMS EXTENDS FROM SOUTHEAST OF RATON TO SOUTHWEST OF LAS VEGAS AND WAS MOVING TO THE SOUTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ABBOTT...CAPULIN... FOLSOM...LOS MONTOYAS...MAES AND MILLS. 07
The Cannon AFB radar (KFDX), 118 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Four inch diameter tree limbs were downed in the town of House.
Thunderstorms snapped seven power poles in northeast Roswell. About 2500 residents of Roswell were without power for several hours. A trampoline was blown into a cinder block wall, damaging the wall.
Several reports of law enforcement vehicles flooded on the north side of Roswell. One vehicle was washed away and later found on Berrendo road near Berrendo Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125859, 125861, 125862, 125864, 123419, 115176.